Montana, 2012

Damaging Wind in Montana, April 23, 2012

April 23, 2012 · NWS TFX · 1 event in 1 county or zone

Isolated thunderstorm created a wind gust that exceeded severe threshold. Winds gusted to 66mph as measured by ASOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Isolated thunderstorm created a wind gust that exceeded severe threshold. Winds gusted to 66mph as measured by ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 23, 1:45 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 23, 1:45 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
245 PM MDT MON APR 23 2012

.DISCUSSION...
THIS AFTERNOON THROUGH WEDNESDAY EVENING...LITTLE CHANGE TO THE
FORECAST THIS AFTN FROM EARLIER DISCUSSIONS AS HIGH AMPLITUDE
RIDGE STRETCHES FROM THE FOUR CORNERS AREA ALL THE WAY INTO NRN
ALB/SASK. WATER VAPOR IMAGERY AT 2PM SHOWS BROAD BUT SPOTTY PLUME
OF MID- AND HIGH-LEVEL MOISTURE COVERING WESTERN/SOUTHWESTERN MT
AND BEGINNING TO CROSS THE CONTINENTAL DIVIDE INTO OUR CENTRAL AND
NORTHERN PORTIONS OF OUR FORECAST AREA. SINGLE CELL PULSE-TYPE
THUNDERSTORMS HAVE BEGUN TO DEVELOP FROM DILLON TO AROUND HELENA
AND ARE MOVING NORTHEAST. EXPECT THUNDERSTORM COVERAGE TO INCREASE
OVER CENTRAL AND SOUTHWEST MT AS WE MOVE INTO THIS EVENING THEN
STORMS SHOULD DISSIPATE STEADILY AROUND SUNSET. MAIN STORM THREAT
REMAINS GUSTY OUTFLOW WINDS THOUGH A FEW SITES THAT RECEIVE
STRONGER STORMS MAY SEE BRIEF PERIOD OF PEA-SIZED HAIL. UPPER
LEVEL RIDGE AXIS DRIFTS SLOWLY INTO ERN MT TOMORROW BUT RIDGE IS
QUITE BROAD SO WE WILL SEE SIMILAR CONDITIONS ON TUES AND WED WITH
ANOTHER ROUND OF SCATTERED SHORT-LIVED THUNDERSTORMS MAINLY OVER
CENTRAL AND SOUTHWEST MT EACH DAY. TEMPERATURES COOLING BACK
SLIGHTLY TO THE MID TO UPPER 70S TOMORROW AND LOW TO MID 70S ON
WED. WARANAUSKAS

WEDNESDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE PERIOD STARTS OUT
WITH FAIRLY GOOD AGREEMENT BETWEEN THE PRINCIPAL MODELS. THE AXIS OF
AN UPPER RIDGE WILL SHIFT TO EASTERN MONTANA IN RESPONSE TO A
PACIFIC UPPER TROF APPROACHING THE PACIFIC NORTHWEST.
THE INCREASING SOUTHWEST FLOW ALOFT WEDNESDAY NIGHT WILL BRING
MOISTURE AND INSTABILITY TO THE AREA IN THE FORM OF ISOLATED TO
SCATTERED SHOWERS. BY THURSDAY...SHORT WAVE ENERGY MOVING OUT FROM
THE BASE OF THE TROF AND ACROSS SOUTHWEST MONTANA WILL DESTABILIZE
THE AIRMASS SUFFICIENTLY AS TO ALLOW THUNDERSTORMS TO DEVELOP OVER A
FAIRLY LARGE AREAL EXTENT. THE UPPER TROF RESIDES OVER THE AREA ON
FRIDAY AND AN ASSOCIATED COLD FRONT WILL HELP CONTINUE THE UNSETTLED
CONDITIONS WITH WIDESPREAD RAIN SHOWERS AND COOLER TEMPERATURES.
SOME ACCUMULATING SNOW WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN
PEAKS. THE UPPER TROF BEGINS TO SLOWLY LIFT OUT ON SATURDAY THOUGH
SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE AREA. A BUILDING UPPER
RIDGE OVER THE PACIFIC ON SUNDAY WILL PLACE THE AREA UNDER A RATHER
UNSTABLE NORTHWEST FLOW ALOFT. SHORT WAVE ENERGY WITHIN THIS FLOW
WILL MAINTAIN THE THREAT OF SCATTERED SHOWERS AND COOL TEMPERATURES.
MONDAY FINDS A DIFFERENCE OF SOLUTIONS WITH THE MODELS. THE EUROPEAN
MAINTAINS UNSTABLE NORTHWEST FLOW ALOFT WHILE THE GFS BRINGS ANOTHER
UPPER TROF TO THE AREA. REGARDLESS OF THE MODEL...ISOLATED SHOWERS
WILL CONTINUE TO AFFECT THE AREA. TEMPERATURES WILL BE SOME 15
DEGREES ABOVE SEASONAL AVERAGES TO START THE PERIOD ON THURSDAY BUT
DROP TO NEAR SEASONAL AVERAGES FRIDAY AND THROUGH THE WEEKEND.

&&

.AVIATION...
UPDATED 1737Z.
VFR CONDITIONS SHOULD DOMINATE THE TAF PERIOD AS MID AND HIGH LEVEL
MOISTURE CONTINUES TO MOVE THROUGH THE UPPER RIDGE. THE AIRMASS WILL
DESTABILIZE THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING...STARTING MAINLY IN SOUTHWEST MONTANA AND MOVING INTO
THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA AS THE EVENING
PROGRESSES. MOST ACTIVITY SHOULD DECREASE DRAMATICALLY AFTER SUNSET.
 MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THE SHOWERS AND
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  75  48  73 /  30  30  20  20
CTB  46  73  43  72 /  30  30  20  20
HLN  49  76  47  75 /  30  40  30  20
BZN  45  79  43  74 /  30  40  30  20
WEY  34  66  36  61 /  40  40  40  30
DLN  43  76  43  72 /  30  40  30  20
HVR  49  81  45  77 /  20  20  20  20
LWT  48  76  45  72 /  30  40  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 23, 2:55 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 AM MDT MON APR 23 2012

MTZ008>015-044>055-241000-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
355 AM MDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS MAY CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WITH MUCH ABOVE NORMAL TEMPERATURES EXPECTED THROUGH WEDNESDAY...THE
HIGHER ELEVATION MOUNTAIN SNOWPACK WILL BEGIN TO MELT. THOSE
LIVING NEAR SMALL STREAMS...CREEKS OR RIVERS SHOULD BE PREPARED TO
SEE GRADUAL RISES IN WATER LEVELS OVER THE NEXT FEW DAYS. WITH
OVERNIGHT TEMPERATURES FALLING BACK INTO THE 40S AT NIGHT IN THE
MOUNTAINS...NO SIGNIFICANT FLOODING PROBLEMS ARE EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS AND POTENTIAL FLOODING
PROBLEMS WOULD GREATLY BE APPRECIATED.

In the hours before

Special weather statement, Apr 23, 2:29 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT MON APR 23 2012

MTZ012-014-053-054-232230-
BROADWATER MT-CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK
MT-MEAGHER MT-
329 PM MDT MON APR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LEWIS AND
CLARK...NORTHWESTERN MEAGHER...SOUTHEASTERN CASCADE AND NORTHERN
BROADWATER COUNTIES UNTIL 430 PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTHEAST OF EAST
HELENA...OR 27 MILES EAST OF HELENA...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MEAGHER COUNTY...
  RURAL NORTHERN BROADWATER COUNTY...
  RURAL NORTHWESTERN MEAGHER COUNTY...
  RURAL NORTHERN MEAGHER COUNTY...
  RURAL SOUTHERN CASCADE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4713 11082 4668 11063 4649 11156 4682 11177
TIME...MOT...LOC 2128Z 248DEG 17KT 4675 11147

COULSTON

The radar

The Great Falls radar (KTFX), 188 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
April 23, 3:20 PM MST
Where
Gallatin County, (Bzn)gallatin Fld Bo
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.150

A thunderstorm produced a wind gust to 66 mph at the Bozeman ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376462.